Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 120, NWS Cleveland, OH

August 19, 2017Ashland County, Knox County, Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 19, 2017, 2:07 PM EDT for Ashland County, Knox County, Richland County, Ohio. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 2:07 PM EDT (18:07 UTC)
Expired
Aug 19, 2017, 2:45 PM EDT
In force
38 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashland County, OH, Knox County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 110 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:15 PM EDTTSTM WND DMG2 E Fredericktown, OHKNOX COUNTY SHERIFF REPORTED TREES AND POWER LINES DOWN ON MONTGOMERY ROAD EAST OF FREDERICKTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS51 KCLE 191807
SVRCLE
OHC005-083-139-191845-
/O.NEW.KCLE.SV.W.0120.170819T1807Z-170819T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
207 PM EDT SAT AUG 19 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Richland County in north central Ohio...
  South central Ashland County in north central Ohio...
  Northern Knox County in north central Ohio...

* Until 245 PM EDT

* At 206 PM EDT, a severe thunderstorm was located near
  Fredericktown, or 10 miles northwest of Mount Vernon, moving east
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Loudonville, Fredericktown, Bellville, Danville, Waterford, Butler,
  Gann and North Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 8264 4055 8264 4055 8262 4062 8262
      4065 8222 4057 8222 4057 8218 4038 8219
TIME...MOT...LOC 1806Z 279DEG 16KT 4053 8255 

HAIL...1.00IN
WIND...60MPH
 
$$

Greenawalt
2 follow-up statements
445 
WWUS51 KCLE 191826
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
226 PM EDT SAT AUG 19 2017

OHC005-083-139-191845-
/O.CON.KCLE.SV.W.0120.000000T0000Z-170819T1845Z/
Richland OH-Ashland OH-Knox OH-
226 PM EDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN RICHLAND...SOUTH CENTRAL ASHLAND AND NORTHEASTERN
KNOX COUNTIES...

At 226 PM EDT, a severe thunderstorm was located 7 miles northwest of
Danville, or 8 miles northeast of Mount Vernon, moving east at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Loudonville, Danville, Butler, Gann and North Liberty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4046 8250 4055 8246 4064 8238 4065 8222
      4057 8222 4057 8218 4038 8219
TIME...MOT...LOC 1826Z 285DEG 24KT 4049 8238 

HAIL...1.00IN
WIND...60MPH
 
$$

Greenawalt
031 
WWUS51 KCLE 191844
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
244 PM EDT SAT AUG 19 2017

OHC005-083-139-191853-
/O.EXP.KCLE.SV.W.0120.000000T0000Z-170819T1845Z/
Richland OH-Ashland OH-Knox OH-
244 PM EDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND...SOUTH
CENTRAL ASHLAND AND NORTHEASTERN KNOX COUNTIES WILL EXPIRE AT 245 PM
EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4046 8250 4055 8246 4064 8238 4065 8222
      4057 8222 4057 8218 4038 8219
TIME...MOT...LOC 1843Z 279DEG 16KT 4048 8229 

$$

Greenawalt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:43 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 19, 1:43 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
143 PM EDT Sat Aug 19 2017

.SYNOPSIS...
Weak low pressure associated with a disturbance aloft will drop
across the lower Great Lakes and Ohio Valley today. High
pressure will build across the Ohio Valley and eastern Great
Lakes Sunday, then move east of the area on Monday. The next low
will move northeast across the Great Lakes Tuesday and take a
cold front across the local area Tuesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
Update...Expanded likely pops slightly in the south/southeast so
formatters will get likely wording into the zone forecast.

Previous discussion...Fairly sharp shortwave/upper trough to
cross the area today. The surface reflection is rather weak
though. Mid/high clouds already beginning to overspread the area
before dawn. System will be working with limited moisture so
expect shower/thunderstorm coverage to be scattered at best.
Latest guidance brings the small cluster of storms from northern
IN into northwest OH followed by a diurnal lull and then a
flare up again along or just east of the I-71 corridor. Marginal
instability with daytime heating and decent lapse rates with
the trough could produce a few feisty storms but by the time
that all comes together activity should be across eastern
counties and it would not be much longer before it would be out
of the county warning area. Overall this is a quick system and
any one place has just a few hours for the threat for
precipitation. Highs a little on either side of 80 degrees.

Clearing and light/variable winds in the wake of today's
disturbance for tonight. This may introduce a patchy fog for
early Sunday morning. With high pressure building overhead,
Sunday will be quiet with partly cloudy afternoon skies and
seasonable temperatures.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
High pressure will drift across the region Sunday night with it east
of the area on Monday. This will allow southerly winds to develop
and begin the return flow of moisture. Warm advection and some weak
convergence along a lake boundary may be enough to cause an
isolated thunderstorm across inland NW PA and maybe over NW OH. For
the most part expect to see some afternoon cumulus with highs in the
mid to upper 80s. Thunderstorm chances will increase after midnight
Monday night but the best chances arrive Tuesday afternoon into the
evening as the cold front moves across the region. Thunderstorms
will end from west to east overnight with the cold front passage.
Cooler Tuesday with the added cloud cover and thunderstorms but highs
will still reach the lower to mid 80s. A gradual decrease in
humidity Tuesday night with lows in the lower to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
There could be some lingering showers across NE OH/NW PA into
Wednesday afternoon. High pressure will begin to increase its
influence at the surface Wednesday night into Thursday. However
another upper level trough will be approaching. This trough will
cross the area on Thursday but with low level moisture in question
we will not place more than 20 percent POP's in the forecast. By
Friday high pressure should take control of the area.

Cooler temperatures area expected through the long term forecast
with highs in the lower to mid 70s. Lows most locations will dip
into the 50s. A few upper 40s may occur across inland NW PA by
Friday night.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Convergence increasing across inland nern OH along a developing
surface trough. Satellite show cu field beginning to enhance and
would anticipate showers and thunderstorm development within the
next hour or two. Will carry VCTS at KCAK and KYNG through 21Z.
May have to add an hour or so to that but will wait for
development. Elsewhere am expecting primarily VFR conditions as
drier air moves in behind the trough aloft which is moving
through the region.

OUTLOOK...Non-VFR possible in scattered showers/tstms on
Tuesday.

&&

.MARINE...
A reinforcing surge of cooler air will move across the area this
afternoon with an upper level trough. Westerly winds will persist
through the day and may become strong enough to produce 2 to 4 foot
waves from Willowick to Ripley. There is a possibility of waves
building to 3 to 5 feet for a few hours mid afternoon into the
evening. Later shifts will need to watch this potential as winds
shift around to the northwest this afternoon.

High pressure will then build across Lake Erie tonight into Sunday.
This high will shift east of the region on Monday as the next area
of low pressure moves into the Western Great Lakes by Tuesday.
Southwesterly winds will increase ahead of a cold front on Tuesday.
Winds will likely be the strongest in the wake of the cold front
Tuesday night into Wednesday with strong cold advection anticipated.
This should be enough to require small craft advisories.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...TK/Oudeman
SHORT TERM...Mullen
LONG TERM...Mullen
AVIATION...TK
MARINE...Mullen
Hazardous weather outlook, Aug 19, 4:46 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
446 AM EDT Sat Aug 19 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-200900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
446 AM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 1:52 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
152 PM EDT SAT AUG 19 2017

OHZ029-030-037-047-191845-
Richland-Ashland-Morrow-Knox-
152 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND...SOUTH
CENTRAL ASHLAND...EAST CENTRAL MORROW AND NORTHERN KNOX COUNTIES...

At 151 PM EDT, a strong thunderstorm was located near Chesterville,
or 10 miles east of Mount Gilead, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Loudonville, Fredericktown, Bellville, Danville, Chesterville,
Waterford, Butler, Perrysville, Gann, North Liberty and Shauck.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4045 8272 4063 8271 4067 8222 4057 8222
      4057 8218 4039 8219
TIME...MOT...LOC 1751Z 272DEG 19KT 4054 8264

Sefcovic
Special weather statement, Aug 19, 1:59 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
159 PM EDT SAT AUG 19 2017

OHZ032-191845-
Stark-
159 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT STARK COUNTY...

At 158 PM EDT, a strong thunderstorm was located over Louisville, or
near Canton, moving east at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Canton, Massillon, Alliance, North Canton, Louisville, Minerva,
Brewster, Navarre, Waynesburg, East Sparta, Wilmot, East Canton,
Beach City, Bolivar, Meyers Lake, Hills And Dales, Robertsville,
Maximo and Perry Heights.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4077 8165 4090 8143 4091 8109 4073 8109
      4072 8124 4065 8124 4065 8144 4066 8144
      4065 8147 4064 8165
TIME...MOT...LOC 1758Z 277DEG 21KT 4082 8131

Sefcovic

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:50 AM EDTSpecial Weather StatementCLESeneca40 min
Aug 19, 6:34 AM EDTSpecial Weather StatementCLECrawford, Erie, Huron, Seneca, Wyandot26 min
Aug 19, 1:52 PM EDTSpecial Weather StatementCLEKnox53 min
Aug 19, 1:59 PM EDTSpecial Weather StatementCLEStark46 min
Aug 19, 2:07 PM EDTSevere Thunderstorm WarningCLEStark23 min
Aug 19, 2:44 PM EDTSpecial Weather StatementCLEMahoning46 min
Aug 19, 3:01 PM EDTSevere Thunderstorm WarningCLEKnox44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.